Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 23, 2009Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2009, 9:14 PM MST for Pinal County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 9:14 PM MST (04:14 UTC)
Expired
Jul 23, 2009, 9:45 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 240414
SVRTWC
AZC021-240445-
/O.NEW.KTWC.SV.W.0036.090724T0414Z-090724T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 945 PM MST

* AT 913 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTH OF MAMMOTH...OR
  34 MILES SOUTH OF GLOBE...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  KEARNY AND DUDLEYVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3261 11103 3300 11126 3323 11094 3297 11077
      3308 11066 3313 11058 3317 11046 3273 11047
TIME...MOT...LOC 0414Z 087DEG 12KT 3291 11059

$$
2 follow-up statements
000 
WWUS55 KTWC 240426
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
926 PM MST THU JUL 23 2009

AZC021-240445-
/O.CON.KTWC.SV.W.0036.000000T0000Z-090724T0445Z/
PINAL AZ-
926 PM MST THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST
FOR EASTERN PINAL COUNTY...

AT 924 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM EXTENDED FROM NEAR THE GLOBE AREA IN 
GILA COUNTY TO JUST EAST OF KEARNY AND DUDLEYVILLE. THIS STORM IS 
MOVING WEST AT 15 MPH.

A FIRE WEATHER OBSERVATION STATION IN EASTERN PINAL COUNTY REPORTED 
A WIND GUST OF 51 MPH EARLIER THIS EVENING. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAMMOTH...KELVIN...KEARNY AND DUDLEYVILLE

LAT...LON 3261 11103 3300 11126 3323 11094 3297 11077
      3308 11066 3313 11058 3317 11046 3273 11047
TIME...MOT...LOC 0423Z 087DEG 12KT 3291 11063

$$
000 
WWUS55 KTWC 240448
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
948 PM MST THU JUL 23 2009

AZC021-240456-
/O.EXP.KTWC.SV.W.0036.000000T0000Z-090724T0445Z/
PINAL AZ-
948 PM MST THU JUL 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PINAL COUNTY HAS
EXPIRED...

A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE WEST AT 15 
MPH ACROSS EASTERN PORTIONS OF PINAL COUNTY. THE STORMS ARE NO 
LONGER EXHIBITING SEVERE CHARACTERISTICS...THEREFOR THE WARNING WAS 
ALLOWED TO EXPIRE AT 945 PM MST. 

THE STORMS WILL HOWEVER CONTINUE TO MARCH WEST AND WILL LIKELY 
PRODUCE BRIEF GUSTY WINDS OF 30 TO 40 MPH WITH MODERATE TO HEAVY 
RAIN AND FREQUENT LIGHTNING. 

LAT...LON 3261 11103 3300 11126 3323 11094 3297 11077
      3308 11066 3313 11058 3317 11046 3273 11047
TIME...MOT...LOC 0426Z 087DEG 12KT 3291 11064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:00 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 23, 9:00 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST THU JUL 23 2009

.SYNOPSIS...HIGH PRESSURE ALOFT OVER UTAH WILL CONTINUE TO DRAW
CONSIDERABLE MOISTURE INTO SOUTHEAST ARIZONA THROUGH FRIDAY
NIGHT...WHILE SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATING AROUND
IT. THIS WILL SUPPORT SCATTERED THUNDERSTORMS...DURING DAYTIME AND
OVERNIGHT HOURS...WITH SOME PRODUCING HEAVY RAIN. THIS HIGH IS
EXPECTED TO MOVE INTO NEW MEXICO ON SATURDAY...THEN INTO ARIZONA BY
EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS DAILY THUNDERSTORM
ACTIVITY SOMEWHAT AS TEMPERATURES ONCE AGAIN CLIMB SEVERAL DEGREES
ABOVE AVERAGE.

&&

.DISCUSSION...RADAR MOSAIC AS OF 03Z SHOWS LINGERING SHOWERS AND
ISOLATED THUNDERSTORMS TO THE SOUTHWEST OF THE TUCSON AREA...MAINLY
FROM AROUND ARIVACA TO WEST OF AMADO. SOME LIGHT RAIN EXTENDS
EASTWARD FROM THE DECAYING CONVECTION ACROSS MUCH OF SANTA CRUZ
COUNTY AND EXTREME SOUTHEAST PIMA COUNTY. NOGALES WAS REPORTING
LIGHT RAIN AS OF 0354Z. ANOTHER STRONG CELL PRODUCING SIGNIFICANT
LIGHTNING IS OVER NW GRAHAM COUNTY AND MOVING INTO PORTIONS OF PINAL
COUNTY AND GILA COUNTY...WHICH IS PART OF THE PHOENIX FORECAST AREA.
ALL OF THE ACTIVITY IS MOVING WEST NORTHWEST AT AROUND 10 TO 15 MPH.

THIS EVENINGS KTWC SOUNDING CAME IN WITH A PWAT OF 1.36 INCHES WITH
A VERY MOIST AIRMASS FROM AROUND 600MB AND ABOVE. HOWEVER...THE
LIFTED INDEX WAS ONLY MINUS 1...WITH A CAPE OF ONLY AROUND 150
J/KG.

THE CONVECTIVE COMPLEX OVER NORTHERN MEXICO IS SHOWING SOME SIGNS OF
DECREASING IN INTENSITY WITH CLOUD TOPS WARMING A BIT. AT THE PEAK
OF THE STORM...WHICH WAS AROUND 00Z THE CLOUD TOPS WERE AROUND
-78 DEGS C. NOW THE CLOUD TOPS ARE AROUND -73 DEGS C...BUT THE AREA
OF TOPS OF -70 DEGS AND COOLER IS NOT AS LARGE.

EXPECT THIS COMPLEX TO CONTINUE FOR ANOTHER SEVERAL HOURS OVER
SONORA WHICH WILL HELP ACTIVITY TO LINGER OVER WESTERN SECTIONS OF
THE FORECAST AREA. THE INHERITED FORECAST FOR THE REMAINDER OF
TONIGHT LOOKS GOOD WITH SOLID 20 PERCENT CHANCES AFTER MIDNIGHT OVER
THE TOHONO OODHAM NATION AND PERHAPS EVEN THE TUCSON AREA WITH
SLIGHTLY LESSER CHANCES ELSEWHERE.

SO...FOR NOW THE FORECAST SEEMS TO BE ON TRACK AND WILL NOT MAKE ANY
CHANGES UNLESS RADAR TRENDS WARRANT SUCH.

&&

.AVIATION...BKN-OVC CLOUDINESS WILL CONTINUE THROUGH THE EVENING
HOURS ACROSS A LARGE PART OF THE FORECAST AREA...ESPECIALLY SANTA
CRUZ AND PIMA COUNTY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS SANTA CRUZ AND CENTRAL PIMA AND
ALSO EXTREME EASTERN PINAL COUNTY. LOCALLY HEAVY RAIN WILL BE NEAR
THE STORMS WHICH MAY BRING MVFR CEILINGS AND 1-3SM VISIBILITIES.
WIND GUSTS WITH THESE STORMS WILL BE UP TO 40 KTS. SOME OF THESE
THUNDERSTORMS MAY CLUSTER AND MAINTAIN THEMSELVES THROUGH PORTIONS
OF THE OVERNIGHT HOURS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER ISSUES AT THIS TIME.

&&

.PREV DISCUSSION...FORECAST FRI/FRI NIGHT MAY BE JUST AS COMPLICATED
AS TODAY BECAUSE WE WILL PROBABLY HAVE LEFTOVER DEBRIS CLOUDS AND
ONE OR MORE MCVS IN THE NEIGHBORHOOD. ALTHOUGH NO SINGLE MODEL IS
HANDLING THINGS WELL...THEY GENERALLY MAINTAIN DECENT SE FLOW...
PLENTY OF MOISTURE...AND CONTINUED UPPER DIVERGENCE/WEAK INERTIAL
STABILITY AS THE MID LEVEL HIGH REORIENTS OVER NM. THUS WHERE SKIES
ARE CLEAR FOR MUCH OF THE DAY...A FEW STRONGER TSTMS WITH FLASH
FLOOD POTENTIAL WOULD AGAIN BE POSSIBLE FRI AFTERNOON/EVENING.

AFTER FRIDAY...MEAN LONGWAVE PATTERN WILL AGAIN TRANSITION INTO
SOMETHING VERY UN-JULY LIKE...WITH YET ANOTHER A DEEP TROUGH
OVER THE EASTERN U.S. AND A WESTERN RIDGE EITHER BECOMING VERTICALLY
STACKED OVER AZ...OR ALIGNING N-S ALONG THE WEST COAST. EITHER
PATTERN SUPPORTS BELOW-CLIMO POPS. WE PROBABLY WILL NOT SHUTDOWN
COMPLETELY SINCE THINGS WILL BECOME ACTIVE TO OUR E AND S...WHICH
SHOULD GIVE US SOME MOISTURE AVAILABILITY. BESIDES...IT IS VERY HARD
TO SHUT DOWN IN LATE JULY. INHERITED FORECAST HANDLED POP AND TEMP
TRENDS VERY NICELY...SO MADE VERY FEW CHANGES BEYOND FRI.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...PYTLAK
FIRE WX/AVIATION...LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 10:54 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1054 AM MST THU JUL 23 2009

AZZ019-029-030-033>035-240700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1054 AM MST THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PLENTY OF CLOUDS THIS MORNING HAVE SIGNIFICANTLY SLOWED DAYTIME
HEATING ACROSS MUCH OF SOUTHEAST ARIZONA. HOWEVER...THUNDERSTORMS
ARE STILL EXPECTED TO DEVELOP OVER THE MOGOLLON RIM AND GILA
MOUNTAINS THIS AFTERNOON...AND MOVE TO THE WEST AT 15 TO 20 MPH
INTO OTHER PARTS OF SOUTHEAST ARIZONA THIS EVENING. THERE IS A
CHANCE THAT THESE STORMS WILL BECOMING ORGANIZED...POSSIBLY FORMING
INTO SEVERAL LARGER CLUSTERS OF THUNDERSTORMS AFTER SUNSET. IF THAT
OCCURS...DESPITE RATHER FAST STORM MOTION...THE PRIMARY THREAT
WOULD BE FROM LOCALLY HEAVY RAINS WHICH COULD APPROACH 2 INCHES
IN A COUPLE OF LOCATIONS. BRIEF AND HIGHLY LOCALIZED DOWNBURST
WINDS UP TO 60 MPH CANNOT BE RULED OUT...ALTHOUGH THAT RISK WILL BE
GENERALLY CONFINED TO LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST ON FRIDAY...AND SEVERAL
DISTURBANCES IN THE AREA COULD CAUSE STRONG THUNDERSTORMS WITH
HEAVY RAIN TO DEVELOP. HOWEVER THAT WILL BE HIGHLY DEPENDENT ON
HOW MUCH SUNSHINE THE AREA WILL RECEIVE. AS THE WEEKEND
PROGRESSES...THE RISK OF THUNDERSTORMS WILL DIMINISH SOMEWHAT AS
HIGH PRESSURE ALOFT MOVES FROM UTAH INTO ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-240700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1054 AM MST THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MID TO LATE
AFTERNOON...SOME OF WHICH WILL PRODUCE UP TO AN INCH OF RAIN AND
BRIEF WIND GUSTS TO 40 MPH. THERE SHOULD THEN BE A BREAK IN THE
ACTIVITY LATE THIS AFTERNOON AND EVENING BEFORE THE RISK INCREASES
FOR ANOTHER ROUND OF THUNDERSTORMS OVERNIGHT. THESE COULD ALSO
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST ON FRIDAY...AND SEVERAL
DISTURBANCES IN THE AREA COULD CAUSE STRONG THUNDERSTORMS WITH
HEAVY RAIN TO DEVELOP. HOWEVER THAT WILL BE HIGHLY DEPENDENT ON
HOW MUCH SUNSHINE THE AREA WILL RECEIVE. AS THE WEEKEND
PROGRESSES...THE RISK OF THUNDERSTORMS WILL DIMINISH SOMEWHAT AS
HIGH PRESSURE ALOFT MOVES FROM UTAH INTO ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:29 PM MSTAreal Flood WarningTWCPima, Pinal5 min
Jul 24, 1:31 PM MSTFlash Flood WarningTWCPima, Pinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.